Drug-drug interactions between azoles and calcineurin inhibitors can cause issues for organ transplant specialists. Clinical practice guidelines for the treatment of solid-organ transplant recipients with invasive aspergillosis infection are lacking. Here, we present a patient who developed pulmonary aspergillosis after liver transplant. The patient had prolonged treatment with echinocandin that was not effective. A drug-drug interaction between azoles and tacrolimus caused issues for the clinical physician. We adjusted the doses, and the patient was successfully treated.
A reduction in the tacrolimus dose, intensive monitoring of associated parameters, and elimination of risk exposures are important for a favorable outcome.
Key words : Aspergillus fumigatus, Drug interactions, Voriconazole
Liver transplant is the primary therapeutic option for patients with end-stage liver disease, and it has become increasingly performed globally. With regard to invasive fungal infection after liver transplant, rates have been low at < 10%,1 which can be attributed to good surgical techniques, antifungal prophylaxis, and better immunosuppressants. However, treatment of invasive mold infections, particularly Aspergillus species disease, remains remarkably challenging. Although associated risk factors and the prophylactic strategies are well documented, practical guidelines to treat aspergillosis infections after transplant are lacking. Drug-drug interactions between antifungal agents and immuno-suppressants, graft failure, and infection control are issues for clinical physicians. Furthermore, the accuracy of the diagnostic procedures is important. Here, we present a 62-year-old liver transplant recipient who was diagnosed with pulmonary aspergillosis and in whom monotherapy with echinocandin was not successful. An extremely low dose of calcineurin inhibitors was used for accommodation of liver toxicity involving azoles. We adjusted the doses, which resulted in successful treatment of the patient.
A 62-year-old man presented with autoimmune-related end-stage liver cirrhosis with variceal bleeding, thrombocytopenia, and hepatic encephalopathy. Pretransplant devascularization surgery was com-plicated by an intra-abdominal abscess and a gastrocutaneous fistula. At the time of transplant, his Model for End-Stage Liver Disease and Child-Pugh scores were 18 and C10, respectively. Pretransplant antibody screening results for cytomegalovirus, Epstein-Barr virus, and herpes simplex virus were positive.
The patient underwent living-donor liver trans-plant and gastrorrhaphy 3 months after successful endoscopic treatment of fistula complications. Perioperative target prophylactic antifungal agents (fluconazole 400 mg/day) were used for the duration of the initial posttransplant intensive care unit stay.2 The immunosuppressive therapy regimen consisted of steroids, tacrolimus, and mycophenolate mofetil.
Five months after transplant, the patient had high fever, shortness of breath, and chest pain. Plain radiography of the chest revealed bilateral multiple pulmonary nodules. The patient was a carpenter and had a history of sawdust exposure. High-resolution chest computed tomography demonstrated multifocal pulmonary nodules and a positive halo sign (Figure 1), which suggested a fungal infection. The patient underwent bronchoalveolar lavage, and Aspergillus fumigatus was cultured from the bronchoalveolar lavage fluid. The serum titer for Aspergillus galactomannan was elevated (index = 1.88). However, acid-fast bacilli, Pneumocystis jiroveci, Legionella species urinary antigens, and serum cryptococcal antigens were absent, and mycoplasma serology and bacterial culture results were negative. Invasive pulmonary aspergillosis was confirmed. However, acute kidney/hepatotoxicity and tacro-limus intoxication (15.4 ng/mL) had resulted under voriconazole use (400 mg/day).
Because of voriconazole intolerance, the patient was instead administered caspofungin for 6 weeks (Figure 2). However, a progressive pulmonary lesion and the galactomannan titer caused issues for the clinical physician (Figure 1B). With this clinical dilemma, tacrolimus was reduced from 1 mg/day to 0.5 mg/twice weekly (86% reduction) in conjunction with voriconazole treatment (400 mg/day). The drug-drug interaction was initially tolerated, but acute graft rejection developed under insufficient immunosuppressant therapeutic concentration. We cautiously titrated the dose up to 1.5 mg/twice weekly (78% reduction) and closely monitored the patient’s liver and kidney functions. Finally, tacrolimus and antifungal agents reached a steady state, without adverse drug events. Clinical parameters and images showed resolution of the aspergillosis infection (Figures 1C and 2).
The most recent (2016) guidelines from the Infectious Diseases Society of America recommend voriconazole as the first treatment choice for invasive pulmonary aspergillosis.3 In a large series of cases of invasive aspergillosis in liver transplantation, amphotericin B was the most frequently used antimold agent, and voriconazole was shown to be the most effective for determining a better outcome.4 However, drug-drug interactions between azoles and immunosuppressants are well documented, especially with regard to calcineurin inhibitors. A high variable drug con-centration can result from nonlinear pharma-cokinetics, genetic polymorphisms of cytochrome P450 (CYP, including CYP2C19, CYP3A4, and CYP2C9), concomitant medications, sex-specific factors, and other factors.5 Based on this, the manufacturer of voriconazole has recommended a daily dose reduction of tacrolimus to 33% of the initial dose (66% reduction).6 In contrast, prolonged exposure to echinocandin for Candida and Aspergillus-related infections may lead to resistance.7
In our case, the high risk of environmental exposure and inadequate duration of antifungal prophylaxis raised the suspicion of invasive fungal infection. The diagnosis was established via fungal culture of a bronchial lavage sample and computed tomography images rather than via assessments of Aspergillus galactomannan and β-D-glucan, which can limit diagnostic accuracy in liver transplant recipients.8 In real-world situations, graft rejection, drug-related toxicity, and drug-drug interactions can jeopardize favorable outcomes in solid-organ transplant recipients with invasive aspergillosis infection. The lack of clinical practice guidelines also raises issues among clinicians. In conclusion, we suggest intensive monitoring of liver and kidney function, monitoring of drug therapeutic con-centration, reduction of calcineurin inhibitors, and prevention of environmental and other risks for improved patient outcomes. In addition, we demonstrated that substantial reduction of tacrolimus (78% reduction) is feasible in such cases. In the future, new fungicidal agents for reducing interactions with CYP are anticipated.9
Volume : 17
Issue : 6
Pages : 838 - 840
DOI : 10.6002/ect.2017.0171
From the Division of General Surgery, Tri-Service General Hospital, National
Defense Medical Center, Taipei, Taiwan
Acknowledgements: The authors declare that they have no sources of funding for this study, and they have no conflicts of interest to declare.
Corresponding author: Hsiu-Lung Fan, Division of General Surgery, Tri-Service General Hospital, National Defense Medical Center, Address: No. 325, Section 2, Cheng-Kong Rd., Neihu District, Taipei 114, Taiwan, ROC
Phone: +886 2 87927191
Figure 1. High-Resolution Chest Computed Tomography Results
Figure 2. Summary of Pharmacologic and Clinical Parameters After Onset of Aspergillosis